Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Baltimore/Washington

July 27, 20044 counties in Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 27, 2004, 9:23 PM EDT for 4 counties in Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2004, 9:23 PM EDT (01:23 UTC)
Expired
Jul 27, 2004, 11:30 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Baltimore County, MD, City of Baltimore, MD, Howard County, MD, Montgomery County, MD

The radar

The Sterling radar (KLWX), 65 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 11:00 AM EDT, 10 hours 23 minutes earlier.

Area forecast discussion, Jul 27, 11:00 AM EDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE JUL 27 2004

.SHORT TERM...TODAY AND TNGT...

ALL PRODUCTS RELEASED.

I WL CONFESS...MY ABILITY TO WRITE DAY AFTR DAY ABT LOW
CLDS/DAMPNESS HAS REACHED ITS LIMIT. IVE GOT NOTHING MORE TO SAY.
AS I THOUGHT LAST JUL WAS WET I LOOKED AT DCA FOR THIS JUL VS JUL
03. THRU 7/26 PCPN TOTALS ARE ABT THE SAME 4.8. ITS RAINED
MEASURABLY ON 9 DAYS SO FAR THIS JUL...ECLIPSED BY THE 13 IT RAINED
ON LAST. NEITHER HERE NOR THERE...JUST A FACTOID.

AM LVG THE FFA IN EFFECT THRU 6 PM...ALTHO ATTM NOT TERRIBLY EXCITED
ABT IT. IFLOWS GAGES IN ERN WV HAVE RECORDED NOTHING IN THE LAST 6
HRS. THE BAND OF HVIER PCPN IS BARELY MAKING ANY EWD PROGRESS.

WOODY

&&

.LONG TERM...WED AND BEYOND...
BASIC MDL AGREEMENT ON TAKING H5 CLSD LOW OVR GRTLKS NEWD WED-THU
WHILE OPENING IT UP AND WEAKENING IT. RSLTNT PTTN ACRS NOAM
CERTAINLY DOES NOT RESEMBLE SUMMER. ATLC RDG PARKED RATHER FAR TO
THE N...NOT IN ITS TYPICAL SUBTROPICAL POSN. ANOTHR DEEP H5 L/WV
TROF...W/ A CLSD LOW OF ITS OWN OVER MANITOBA...SLICING DWN THE
PLAINS.

CDFNT RUNS INTO ATLC RDG...STALLS OUT...AND WEAKENS ALNG ERN SEABRD
WED-THU...SUPPORTED BY GOOD SFC-H5 CONFLUENCE AND SUPPORT OF RRQ OF
UPR JET. THIS FLOW WL SUPPLY BOTH ATLC AND GLFMEX MSTR. SO...HAD TO
TAKE A SLIGHTLY MORE PESSIMISTIC APPROACH TO FCST. ETA/GFS SIMILAR
IN QPF FIELDS...THO THEIR RESPECTIVE MOS PRODUCTS DEPICT SOME
VARIATION BY 4TH-5TH PDS. FCST GRIDS WED NGT-THU WL SPLIT THE
DIFF...ONLY BECUASE BLV THAT THERE IS THE RISK OF PCP...BUT RECENT
HISTORY WUD SUGGEST MORE CAUTION THAN MAV...SPCLY CONSIDERING ITS
WET BIAS. ALSO...TRIED TO DELINIATE VARIATION BTWN SRN MD /WET/ AND
PTMC HIGHLANDS...WHICH LIKLEY WL BE MAJORITY INFLUENCED BY SFC
HIPRES BLDG FM GRTLKS.

MADE A FEW TEMP CHGS NXT CPL OF DAYS TO LINE UP W/ PCPN CHGS...
DECREASING MAXT WED AND THU...AND INCR MIN-T EACH NGT...SPLCY IN THE
E WHERE DEWPTS WL REMAIN ON THE HIGH SIDE /UPR 60S TO NEAR 70/.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FFA TODAY DCZ001
MD...FFA TODAY MDZ002>007...MDZ009>011.
VA...FFA TODAY VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FFA TODAY WVZ048>055.
MARINE...NONE.

&&

LONG TERM...HTS
Hazardous weather outlook, Jul 27, 11:27 AM EDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT TUE JUL 27 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-280800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1127 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT SLOWLY
ADVANCES FROM THE WEST. WITH ABUNDANT MOISTURE IN THE
ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE THROUGH THIS EVENING.

SOME OF THE HEAVIER SHOWERS AND THUNDERSTORMS COULD PRODUCE RAINFALL
OF UP TO 3 INCHES IN A SHORT PERIOD OF TIME. THIS WOULD BE
SUFFICIENT TO CAUSE FLOODING OF STREAMS...CREEKS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...

HEAVY RAINFALL WILL BE POSSIBLE EAST OF INTERSTATE 95 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

In the hours before

Local storm report, Jul 27, 7:50 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      5 SE BEL AIR            39.48N 76.28W
07/27/2004                   HARFORD            MD   EMERGENCY MNGR

            ROADS HAVE BEEN CLOSED ALONG HIGHWAY 7 AND 136. AS WELL
            AS SCHUCKS DR AND EDWARDS LN.

&&

JD
Local storm report, Jul 27, 9:12 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
912 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      GREAT MILLS             38.24N 76.50W
07/27/2004                   ST. MARYS          MD   EMERGENCY MNGR

            ROADS CLOSED AROUND THE CITY OF GREAT MILLS.

&&

JD

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:10 AM EDTFlash Flood WarningLWXFairfax4 hr
Jul 27, 8:48 PM EDTFlash Flood WarningLWXHarford117 min
Jul 27, 9:44 PM EDTFlash Flood WarningLWXPrince George's2 hr
Jul 27, 10:35 PM EDTFlash Flood WarningLWXHarford115 min
Jul 27, 11:44 PM EDTFlash Flood WarningLWXPrince George's2 hr

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.